EconPapers    
Economics at your fingertips  
 

Social preferences and political attitudes: An online experiment on a large heterogeneous sample

Rudolf Kerschbamer () and Daniel Müller

Journal of Public Economics, 2020, vol. 182, issue C

Abstract: This paper investigates in a large and heterogeneous sample the relationship between social preferences and political attitudes. Social preferences relate to political attitudes in a particular way: Selfish subjects are the extremists on the one side of the political spectrum – they are more likely to vote for a right-wing party, less inclined to favor redistribution, less likely to hold favorable views towards immigration and more likely to consider themselves right-wing than all other types. Inequality-averse, altruistic and maximin subjects, all characterized by benevolence in the domain of advantageous inequality, sit at the opposite end of the spectrum. Overall, our evidence indicates that political outcomes in various domains such as taxation, social security, the pension system or immigration cannot be fully understood without taking distributional preferences into account.

Keywords: Distributional references; Social preferences; Equality Equivalence Test; Political attitudes; Voting behavior; Preferences for redistribution; Support for immigration; German Internet Panel (search for similar items in EconPapers)
JEL-codes: C91 D30 D63 D64 D72 H50 (search for similar items in EconPapers)
Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047272719301379
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Social preferences and political attitudes: An online experiment on a large heterogeneous sample (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:182:y:2020:i:c:s0047272719301379

DOI: 10.1016/j.jpubeco.2019.104076

Access Statistics for this article

Journal of Public Economics is currently edited by R. Boadway and J. Poterba

More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2021-02-27
Handle: RePEc:eee:pubeco:v:182:y:2020:i:c:s0047272719301379